Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 92, NWS Las Vegas, NV

August 12, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2017, 2:18 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 2:18 PM MST (21:18 UTC)
Expired
Aug 12, 2017, 5:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 56 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:34 PM MSTFLASH FLOOD8 W Dolan Springs, AZARIZONA DEPARTMENT OF PUBLIC SAFETY TEMPORALLY CLOSED HIGHWAY 93 @ DETRITAL WASH DUE TO REPORTS OF WATER OVER THE HIGHWAY. MOHAVE COUNTY FLOOD CONTROL DISTRICT GAUGE ON THE DETRIAL WASH @ HIGHWAY 93 PEAKED AT 5.74 FEET AT 428 MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS55 KVEF 122118
FFWVEF
AZC015-130015-
/O.NEW.KVEF.FF.W.0092.170812T2118Z-170813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
218 PM MST SAT AUG 12 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 515 PM MST

* At 217 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain northeastern Mohave County near Dolan Springs. Flash 
  flooding is expected to begin shortly. Over an inch of rain has 
  been reported from gauges with this storm. 

* Some locations that will experience flooding include...
  Dolan Springs, Windy Point Campground, Packsaddle Campground,
  Pierce Ferry And Antares Roads and Chloride.

LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404

$$

AA
3 follow-up statements
066 
WGUS75 KVEF 122244
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
344 PM MST SAT AUG 12 2017

AZC015-130015-
/O.CON.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
344 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 342 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain near Dolar Springs. Over an inch 
of rainfall has fallen already with these storms. Flash flooding is 
expected to begin shortly. Water has been reported on Pierce Ferry 
Road between Dolan Springs and Highway 93.

Some locations that will experience flooding include...
Dolan Springs, Windy Point Campground, Packsaddle Campground, Pierce
Ferry And Antares Roads and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404

$$

AA
269 
WGUS75 KVEF 122329
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
429 PM MST SAT AUG 12 2017

AZC015-130015-
/O.CON.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
429 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 424 PM MST, the Mohave County Sherrif reported flash flooding on 
Highway 93 near mile marker 35. In addition, Doppler radar and 
automated rain gauges continued to show thunderstorms with heavy 
rain near the Dolan Springs area. Flash flooding is imminent or 
already occurring. 

Some locations that will experience flooding include...
Dolan Springs, Highway 93, Detrital Wash, Windy Point Campground, 
Packsaddle Campground, Pierce Ferry And Antares Roads and Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. Washes and culverts can become unstable 
and unsafe.

&&

LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404

$$

AA
207 
WGUS75 KVEF 130009
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
509 PM MST SAT AUG 12 2017

AZC015-130019-
/O.EXP.KVEF.FF.W.0092.000000T0000Z-170813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
509 PM MST SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 515 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3534 11443 3561 11459 3581 11410 3543 11404

$$

AA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:03 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 12, 2:03 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 PM PDT Sat Aug 12 2017

.SYNOPSIS...Scattered thunderstorms will continue through the
evening across Lincoln and Mohave Counties. Drier and more stable
southwest flow aloft will keep storm chances confined to
northwest Arizona Sunday then dry and a little cooler conditions
can be expected during the coming week as a low pressure system
moves over the western states.&&

.SHORT TERM...Through Sunday Night...

Scattered thunderstorms will continue this afternoon and diminish
toward the evening hours as drier air continues to move in from
the west. Isolated flooding and severe thunderstorms are possible.
The main focus for thunderstorms on Sunday will be over the
higher terrain of Mohave County. High pressure associated with the
monsoon will is being pushed off to the east, allowing the dry air
to move in from the west. A broad trough of low pressure in the
north Pacific off the WA/OR coast will move southward down the
coast over the next couple days, keeping a dry southwest flow over
the area and bringing cooler temperatures.

&&

.LONG TERM...Monday through Friday...

Drier southwest flow will be the main story for the long term.
Moisture will shift eastward as a mid latitude trough digs across
the northwest Monday. Though low level moisture will likely stick
around across Mohave County Monday keeping some slight chances for
storms mostly along higher terrain. Drier air will dominant through
most of the the week with no mentionable POPs other than a slight
chance of storms along the Sierra Mountains Friday afternoon. Breezy
to gusty winds can be expected for much of Monday as the upper
trough digs into our area. Strongest winds will likely be across
western San Bernardino County in the evening with speeds in the mid
to upper 20s gusting to around 35-40 mph. Temperatures will slightly
trend upwards hovering around normal through the week with a slight
lull on Tuesday in response to the upper trough passage. Partly
cloudy to mostly clear skies through the week.
&&

.FIRE WEATHER...A drying and cooling trend can be expected over
the next few days. Wind will increase across San Bernardino County
for Monday and Tuesday, but wind should remain under red flag
criteria. Thunderstorm chances remain for Sunday across Mohave
County.

&&

.AVIATION...For McCarran...Thunderstorms have developed in the
mountains once again this afternoon and are sending outflow into the
Valley. While no thunder is expected at the terminal this evening,
outflow boundaries from nearby storms will be possible through the
late afternoon. Aside from thunderstorm activity, a breezy south
wind is expected before a shift to a gusty southwest wind between
22z-00z, with gusts becoming infrequent after sunset. Tomorrow
should be limited in thunderstorm activity, with a southwest wind
setting up again during the afternoon. Skies should be mostly clear
with CIGs above 11kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms expected through the early
evening mainly across Lincoln and Mohave Counties with convective
turbulence and gusty surface winds likely. Further west dry
conditions and breezy south to southwest winds between 10-20 knots
expected through the afternoon/evening. Tonight, typical
diurnal winds expected for most sites. Thunderstorms will be likely
again tomorrow, primarily across Mohave County. Elsewhere, dry
conditions are expected with breezy southwest/south will develop in
the afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Berc
LONG TERM.................Kryston
AVIATION..................Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:50 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Aug 12, 2:27 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Aug 12, 4:30 PM MSTAreal Flood WarningVEFMohave6 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.